Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 115, NWS Buffalo, NY

December 11, 2022

NWS Buffalo, NY issued this small craft advisory at Dec 11, 2022, 2:56 AM EST. It took effect at Dec 11, 2022, 10:00 PM EST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2022, 2:56 AM EST (07:56 UTC)
In effect from
Dec 11, 2022, 10:00 PM EST
Expired
Dec 12, 2022, 12:54 AM EST
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

825 
WHUS71 KBUF 110756
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
256 AM EST Sun Dec 11 2022

LEZ040-041-111600-
/O.NEW.KBUF.SC.Y.0114.221211T1500Z-221212T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
256 AM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-111600-
/O.NEW.KBUF.SC.Y.0115.221212T0300Z-221212T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
256 AM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 10 PM this evening to 10 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
4 follow-up statements
715 
WHUS71 KBUF 111504
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1004 AM EST Sun Dec 11 2022

LEZ040-041-112315-
/O.CON.KBUF.SC.Y.0114.000000T0000Z-221212T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1004 AM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-112315-
/O.CON.KBUF.SC.Y.0115.221212T0300Z-221212T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1004 AM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EST MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 10 PM this evening to 10 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
648 
WHUS71 KBUF 112313
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
613 PM EST Sun Dec 11 2022

LEZ040-041-120600-
/O.EXT.KBUF.SC.Y.0114.000000T0000Z-221212T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
613 PM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST MONDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 1 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ043-044-120715-
/O.CON.KBUF.SC.Y.0115.221212T0300Z-221212T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
613 PM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 10 AM EST MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 10 PM this evening to 10 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
556 
WHUS71 KBUF 120315
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1015 PM EST Sun Dec 11 2022

LEZ040-041-120415-
/O.CAN.KBUF.SC.Y.0114.000000T0000Z-221212T0600Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1015 PM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

LOZ043-044-121200-
/O.CON.KBUF.SC.Y.0115.000000T0000Z-221212T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1015 PM EST Sun Dec 11 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 10 AM EST Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
426 
WHUS71 KBUF 120554
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1254 AM EST Mon Dec 12 2022

LOZ043-044-120700-
/O.CAN.KBUF.SC.Y.0115.000000T0000Z-221212T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1254 AM EST Mon Dec 12 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 11, 1:26 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 11, 1:26 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
126 AM EST Sun Dec 11 2022

.SYNOPSIS...
Weak low pressure will slide across the Great Lakes and spread a mix
of rain and wet snow across the region early this morning into this
afternoon and tonight. The majority of any snow accumulations will
occur across the higher terrain. A few light snow showers or
flurries may linger Monday, then dry weather is expected Tuesday and
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Negatively tilted and closed off upper level trough over the Upper
Lakes will track across NYS this afternoon and early evening.
Shortwave leading ahead of the low with band of mid-level moisture
advection is already leading to patchy light snow or sprinkles over
western NY. DPVA from the upper low and moisture advection will
further blossom precip later tonight into Sunday morning as sfc low
tightens up over WNY. Temps aloft are marginal for rain/snow and
lift in this initial period of the system is weak. Thus, ptype
remains a forecast challenge. Overall, forecast soundings and
modeled ptype suggest primary ptype through at least mid morning
will be snow. After that, expect more of a mix of light snow/drizzle
switching over to mainly drizzle for a time over western NY,
though temps across higher terrain should remain just cold
enough to support a rain/snow mix there into the afternoon.
Even with a ptype of mainly snow fist part of the day, amounts
will be less than 2 inches even over the higher terrain from
western NY to the Finger Lakes given the sfc temps only as cold
as the mid 30s.

Compact low pressure only slowly trudges east along the length of
the southern Lake Ontario shoreline into this afternoon. Low
pressure weakens as it reaches southeastern Lake Ontario as
energy transfers to a weak surface low forming off the
southeastern New England coast. This will allow warmer air to
work in across areas south of Lake Ontario, however will keep
colder air locked in place east of Lake Ontario. Plenty of
moisture and lift will be in place to the east of the low.
Expect areas of snow and a rain/snow mix south of Lake Ontario
to eventually change to all rain across the lower elevations
with some wet snow and a mix of rain/snow only left across the
higher terrain of the western Southern Tier. Meanwhile, a
different story east of Lake Ontario where snow may add up to as
much as 4 to 6 inches across the Tug Hill into this evening.
Thus, a Winter Weather Advisory remains up for Oswego and Lewis
counties. Again, the highest snowfall amounts will be across
the southern and southwestern facing slopes of the Tug Hill.
Amounts will be lesser closer to the Lake Ontario shore in
Oswego county. Highs this afternoon will range from the mid and
upper 30s south of Lake Ontario, to the upper 20s and lower 30s
across the higher terrain east of Lake Ontario.

Colder air wraps back in late this afternoon into this evening in
the wake of the low with any rain or mix changing back to snow. It
will grow cold enough for some weak northerly flow lake
response/upslope south of the Lakes. Any snowfall amounts will be
light with an inch or less for most areas, maybe a bit more along
the Chautauqua Ridge. Lows will be in the upper teens to low 20s
across the North Country, with mainly mid and upper 20s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As surface low pressure departs off the New England coast Monday,
high pressure will continue to build over Northern Ontario and
Quebec. A pattern not too dissimilar from the one seen over the last
couple of days...With residual low level moisture trapped beneath a
subsidence inversion, marginally cold inversion height temperatures
(around -7C at 900mb), and north to northeasterly cyclonic flow in
place. The result will be a day of lake effect and upslope clouds,
with scattered flurries and light snow showers south of Lake
Ontario. That being said, still expecting a general drying trend
through the day, with the best chances for some flakes being right
in the morning. Though any additional accumulations will be minor at
best, combined with the light snows from the previous night...Could
make for a little bit of a messy morning commute to kick off the new
workweek. A different story east of Lake Ontario, where dry weather
and clearing skies will be found. Otherwise, temperatures will top
out in the low to mid 30s, with some readings in the upper 20s
across the North Country.

The Great Lakes region then will become sandwiched between two low
pressure systems...One wobbling over the Canadian Maritimes, and
another trudging eastward through the central CONUS. While the
latter will be setting the stage for some severe weather across the
southeastern US, across the Great Lakes will be a developing omega
blocking pattern, effectively bringing dry weather to the region
through midweek.

Monday night, the last of the low level moisture will finally erode
away which should allow the stubborn cloud cover south of Lake
Ontario to finally scatter out. With partly cloudy to mostly clear
skies areawide by the second half of the night, temperatures will
dip down into the teens and low 20s.

Quiet weather then persists through Tuesday night as expansive
surface high pressure extends from Hudson Bay to the Mid Atlantic
states. Partly cloudy to mostly sunny skies on Tuesday, with high
temperatures ranging from upper 20s east of Lake Ontario to the mid
30s across western NY. Another round of teens and low 20s for
Tuesday night with an uptick in mid/high cloud cover across western
NY.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
This period starts out quiet as the expansive ridge remains in place
through Wednesday.

There remains a high degree of uncertainty as far as the Thursday
through Saturday time frame is concerned with forecast confidence
rather low. Timing of next round of precipitation into the area
associated with occlusion being released eastward into region is in
question. This could happen as early as Wednesday night into early
Thursday which could mean the potential for some mixed precipitation
and icing with low level cold/dry air still in place, but its
entirely possible that the precipitation could hold off through much
of the day Thursday, deepening on the overall speed of the system.

There also remains questions as to the potential development of a
surface cyclone off the east coast and how all this potentially
impacts our local weather. Placement of the local area to the west
of this system would likely mean an all snow event, but quite
uncertain with any specifics to pinpoint at this forecast range.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
VFR conditions, except MVFR over the Southern Tier, give way to
deteriorating conditions to MVFR and IFR through this morning.
Conditions will remain low into this afternoon and tonight with
abundant low-level moisture in place.

Spotty light snow and light rain early this morning will give way to
a period of light snow by daybreak over WNY, diminishing to
drizzle and light snow or just drizzle this afternoon before mainly
light snow showers return late this afternoon into tonight. Ptype
will be mainly rain this afternoon at ROC, but will stay mainly snow
throughout at ART. Ptype mainly back to snow tonight with best
chance of some spotty light snow to the south of Lake Ontario.

Outlook...

Monday...MVFR/IFR with a few wet snow showers early, improving to
mainly VFR.
Tuesday...VFR.
Wednesday...Mainly VFR with increasing shower chances late.
Thursday...Restrictions likely with snow or mixed rain/snow showers
likely.

&&

.MARINE...
East-southeast winds will shift to the northeast and north late
today into tonight as a low pressure system tracks across the
region. Conditions are expected to remain below small craft criteria
into tonight.

High pressure returns on Monday and will persist into Tuesday,
allowing for north/northeast winds less than 15 knots. Deepening low
pressure over the Plains will move towards the region during the
mid week period, along with an occluded front. This will result
in the easterly winds ramping up to near 20 knots at times,
with a round of marine headlines possible.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 1 AM EST Monday for NYZ006-008.
MARINE...None.

&&

SYNOPSIS...EAJ/JLA/TMA
NEAR TERM...JLA/JM
SHORT TERM...PP
LONG TERM...TMA
AVIATION...JLA
MARINE...JLA/TMA
Hazardous weather outlook, Dec 10, 2:52 PM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
252 PM EST Sat Dec 10 2022

NYZ006-008-112000-
Oswego-Lewis-
252 PM EST Sat Dec 10 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 1 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-007-010>014-019>021-085-112000-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Jefferson-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
252 PM EST Sat Dec 10 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-112000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
252 PM EST Sat Dec 10 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-112000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
252 PM EST Sat Dec 10 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 2:56 AM ESTSmall Craft AdvisoryBUF19 hr

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.